Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS San Diego, CA

March 22, 2005Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Mar 22, 2005, 9:41 PM PST for Riverside County, San Bernardino County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 9:41 PM PST (05:41 UTC)
Expired
Mar 22, 2005, 10:45 PM PST
In force
64 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 67 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230547
FFWSGX
CAC065-071-230645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
941 PM PST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...RUBIDOUX...RIVERSIDE...PERRIS...PALM
  SPRINGS...PALM DESERT...MORENO VALLEY...INDIO...CATHEDRAL CITY...
  BANNING
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...SAN
  BERNARDINO...RIALTO...REDLANDS...RANCHO CUCAMONGA...HIGHLAND...
  FONTANA...COLTON

* UNTIL 1045 PM PST

* AT 936 PM FLASH FLOODING WAS REPORTED AT LYTLE CREEK...AND A 
MUDSLIDE CLOSED GREENWOOD AVENUE IN DEVORE.  THE BANDS OF SHOWERS 
PRODUCING THE FLOODING WERE MOVING EAST AT ABOUT 15 MPH.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH...AND ALL RESIDENTS LIVING ON OR NEAR HILLSIDES OR MOUNTAIN 
SLOPES SHOULD BE PREPARED FOR MUDSLIDES AND DEBRIS FLOWS. DO NOT 
CROSS FLOODED AREAS OR GO AROUND BARRICADES. 

LAT...LON 3443 11763 3380 11753 3363 11606 3404 11653 3435 11666

$$

SMALL
2 follow-up statements
000 
WGUS76 KSGX 230632
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1027 PM PST TUE MAR 22 2005

CAC065-071-230645-
SAN BERNARDINO CA-RIVERSIDE CA-
1027 PM PST TUE MAR 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM PST FOR NORTHWESTERN
RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

* UNTIL 1045 PM PST

* AT 1030 BANDS OF SHOWERS THAT EARLIER PRODUCED FLOODING AND 
MUDSLIDES WAS MOVING EAST TROUGH THE AREA. THE SHOWERS WERE MOVING 
EAST AT ABOUT 15 MPH.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH...AND ALL RESIDENTS LIVING ON OR NEAR HILLSIDES OR MOUNTAIN 
SLOPES SHOULD BE PREPARED FOR MUDSLIDES AND DEBRIS FLOWS. DO NOT 
CROSS FLOODED AREAS OR GO AROUND BARRICADES. 


LAT...LON 3443 11763 3380 11753 3363 11606 3404 11653

$$

SMALL
000 
WGUS76 KSGX 230646
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1043 PM PST TUE MAR 22 2005

CAC065-071-230653-
SAN BERNARDINO CA-RIVERSIDE CA-
1043 PM PST TUE MAR 22 2005

...THE FLASH FLOOD WARNING FOR NORTHWESTERN RIVERSIDE AND 
SOUTHWESTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 1045 PM PST...

THE HEAVIER SHOWERS HAVE MOVED THROUGH THE AREA...AND LIGHTER 
SHOWERS CONTINUE TO RE-DEVELOP. THEREFORE THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.  

MUD SLIDES AND ROCK SLIDES ARE STILL POSSIBLE WITH THIS STORM. MUD 
SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT 
IN THEIR PATH...AND ALL RESIDENTS LIVING ON OR NEAR HILLSIDES OR 
MOUNTAIN SLOPES SHOULD BE PREPARED FOR MUDSLIDES AND DEBRIS FLOWS. 
DO NOT CROSS FLOODED AREAS OR GO AROUND BARRICADES. 


LAT...LON 3443 11763 3380 11753 3363 11606 3404 11653

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 9:30 PM PST, 11 minutes earlier.

Area forecast discussion, Mar 22, 9:30 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST TUE MAR 22 2005

.SYNOPSIS...A COLD FRONT MOVING THROUGH SOUTHERN CALIFORNIA WILL
CONTINUE SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT. RESIDUAL
MOISTURE AND INSTABILITY WILL CAUSE LINGERING SHOWERS THROUGH
WEDNESDAY NIGHT. ANOTHER STORM WILL BRING A CHANCE OF MORE
WIDESPREAD PRECIPITATION THURSDAY. HIGH PRESSURE WILL BRING FAIR AND
WARMER WEATHER THIS WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...UPDATED FORECAST EARLIER. THERE WERE SHOWERS IN MOST
AREAS AND ISOLATED THUNDERSTORMS THIS EVENING WITH THE LARGEST
AMOUNTS IN THE NRN ZONES FROM THE MOUNTAIN SLOPES W. THE 00Z NKX
SOUNDING SHOWED SOME OF THE MOISTURE IN STRONG WLY FLOW...HOWEVER
MORE MOISTURE HAS MOVED IN SINCE THE SOUNDING. STRONG ONSHORE
GRADIENTS WITH ABOUT 6 MB SAN-IPL AND 14 MB SAN-TPH AND THERE WERE
LOCAL GUSTY WINDS THIS EVENING.

THE COLD FRONT WILL MOVE THROUGH EARLY TONIGHT WITH THE CONTINUOUS
PRECIPITATION TURNING TO SHOWERS AND CONTINUE INTO THE MORNING.
THE SNOW LEVEL WILL BE AROUND 5500 FT. THERE SHOULD ALSO BE ISOLATED
THUNDERSTORMS. RESIDUAL MOISTURE WILL CONTINUE A FEW SHOWERS WED
INTO THU...MAINLY W OF THE MOUNTAINS. ANOTHER UPPER LEVEL
DISTURBANCE WILL BRING A BETTER CHANCE OF MORE WIDESPREAD
PRECIPITATION THU...PROBABLY LATE IN THE DAY. SHOWERS SHOULD
CONTINUE INTO FRI MORNING. THE SNOW LEVEL WITH THE NEXT SYSTEM
SHOULD LOWER TO NEAR 5000 FT. THE SHOWERS SHOULD TAPER OFF RAPIDLY
FRI IN NW FLOW.

.LONG TERM...UPPER RIDGING AND INTERMITTENT OFFSHORE FLOW WILL BRING
FAIR AND WARMER WEATHER THIS WEEKEND. CONTINUED DRY INTO EARLY NEXT
WEEK AS THE RIDGE SLOWLY SIFTS E.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS THROUGH WEDNESDAY MORNING...SEE
LAXFFASGX.

WINTER WEATHER ADVISORY ABOVE 6000 FT UNTIL 200 PM WEDNESDAY FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

FLOOD POTENTIAL OUTLOOK...SEE LAXESFSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Mar 22, 4:00 PM PST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE MAR 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

A COLD FRONT WILL BRING RAIN AND MOUNTAIN SNOW THROUGH TONIGHT. AS A
RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH
WEDNESDAY MORNING...SEE LAXFFASGX. ALSO A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS TONIGHT THROUGH WEDNESDAY...SEE LAXWSWSGX. SNOW LEVEL WILL
FALL TO NEAR 5000 FT BY WEDNESDAY WITH SNOW ALSO EXPECTED IN THE SAN
DIEGO COUNTY MOUNTAINS.

ABOVE NORMAL SURF WILL RESULT IN A HIGH RIP CURRENT RISK
TONIGHT...SEE LAXSRFSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH TUESDAY.

PERIODS OF RAIN...LOCALLY HEAVY POSSIBLE...WITH GUSTY WINDS AND SNOW
IN THE HIGHER ELEVATIONS OF THE MOUNTAINS WEDNESDAY THROUGH
FRIDAY...SEE LAXSPSSGX.

ABOVE NORMAL SURF WILL RESULT IN A HIGH RIP CURRENT RISK
WEDNESDAY...SEE LAXSRFSGX.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
MAY BE NEEDED TONIGHT STARTING AT 8 PM...ALSO WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

SMALL

In the hours before

Special weather statement, Mar 22, 4:00 PM PST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE MAR 22 2005

CAZ042-043-048-050-055>058-060>062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE MAR 22 2005

...WET WEATHER IN SOUTHWESTERN CALIFORNIA INTO THE END OF THIS
WEEK...

STRONG LOW PRESSURE OVER THE PACIFIC NORTHWEST WILL BE STEERING A
SERIES OF DISTURBANCES INTO SOUTHERN CALIFORNIA OVER THE NEXT FEW
DAYS. AT THIS TIME THE HEAVIEST RAIN WILL BE TONIGHT...AND THURSDAY
INTO FRIDAY. LOCALLY HEAVY RAIN...WITH A FEW THUNDERSTORMS...ARE
POSSIBLE AT TIMES.

PERIODS OF RAIN ARE EXPECTED TO CONTINUE OFF AND ON THROUGH FRIDAY.
PRECIPITATION WILL BE MORE PERSISTENT AND HEAVIER ON THE COASTAL
SLOPES. PERIODS OF SNOW AND DENSE FOG WILL CREATE POTENTIALLY
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF SAN BERNARDINO AND
RIVERSIDE COUNTIES ABOVE 6000 FEET. AS THE SNOW LEVEL LOWERS LATER
IN THE WEEK...SOME OF THE HIGHER PEAKS IN THE THE SAN DIEGO COUNTY
MOUNTAINS MAY GET SEVERAL INCHES OF SNOW.

PRELIMINARY RAINFALL ESTIMATES THROUGH FRIDAY ARE FOR ONE TO THREE
INCHES WEST OF THE MOUNTAINS...AND THREE TO SIX INCHES FOR THE
FOOTHILLS AND MOUNTAINS. ONE HALF INCH TO ONE INCH IS EXPECTED FOR
THE DESERTS...WITH THE GREATEST AMOUNTS OVER THE APPLE AND LUCERNE
VALLEY AREAS. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN ISOLATED
THUNDERSTORMS. SOUTHWEST FACING MOUNTAIN SLOPES WILL GET THE MOST
RAIN. DUE TO THE FLUCTUATING SNOW LEVELS THE HEAVIEST SNOWS WILL
LIKELY BE CONFINED TO THE HIGHEST RESORTS.

LOCAL FLOODING OF POORLY DRAINED LOW LYING AREAS IS POSSIBLE. IN
ADDITION...MUD SLIDES AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY IN
AND BELOW THE BURNED AREAS AND IN STEEP TERRAIN.

LAKE HODGES AND LOWER OTAY RESERVOIRS ARE FULL...SO ANY ADDITIONAL
RAINFALL WILL CAUSE RISES IN THE SAN DIEGUITO RIVER AND THE OTAY
RIVER WHICH DRAIN THESE RESERVOIRS. IF HEAVY RAINS OCCUR LOCALLY IN
THESE RIVER DRAINAGES...THESE RIVERS COULD FLOW OUT OF THEIR BANKS.

DRY WEATHER IS EXPECTED TO RETURN OVER THE WEEKEND.

MORE WEATHER INFORMATION CAN BE FOUND ONLINE
AT...WEATHER.GOV/SANDIEGO

SMALL
Local storm report, Mar 22, 7:24 PM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
724 PM PST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      ONTARIO                 34.05N 117.61W
03/22/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            FLOODING ALONG I-10 AT MILLIKEN AVE.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:48 PM PSTFlash Flood WarningSGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.